Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 55, NWS Austin/San Antonio, TX

April 25, 2022Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 25, 2022, 10:05 AM CDT for Val Verde County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2022, 10:05 AM CDT (15:05 UTC)
Expired
Apr 25, 2022, 10:47 AM CDT
In force
42 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 147 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 3.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1705 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WUUS54 KEWX 251505
SVREWX
TXC465-251600-
/O.NEW.KEWX.SV.W.0055.220425T1505Z-220425T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1005 AM CDT Mon Apr 25 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Val Verde County in south central Texas...

* Until 1100 AM CDT.

* At 1005 AM CDT, a severe thunderstorm was located 9 miles northeast
  of Pumpville, or 18 miles north of Langtry, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Val Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 2998 10175 3016 10170 3012 10121 2983 10129
TIME...MOT...LOC 1505Z 281DEG 20KT 3006 10165 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BF
2 follow-up statements
782 
WWUS54 KEWX 251528
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1028 AM CDT Mon Apr 25 2022

TXC465-251600-
/O.CON.KEWX.SV.W.0055.000000T0000Z-220425T1600Z/
Val Verde TX-
1028 AM CDT Mon Apr 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...

At 1028 AM CDT, a severe thunderstorm was located 10 miles south of
Pandale, or 16 miles north of Langtry, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Val Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2994 10162 3015 10158 3012 10121 2983 10129
TIME...MOT...LOC 1528Z 281DEG 20KT 3004 10151 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BF
377 
WWUS54 KEWX 251547
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1047 AM CDT Mon Apr 25 2022

TXC465-251557-
/O.CAN.KEWX.SV.W.0055.000000T0000Z-220425T1600Z/
Val Verde TX-
1047 AM CDT Mon Apr 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VAL VERDE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 2994 10162 3015 10158 3012 10121 2983 10129
TIME...MOT...LOC 1546Z 281DEG 20KT 3002 10139 

$$

BF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 8:50 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 25, 8:50 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
850 AM CDT Mon Apr 25 2022

...New MESOSCALE UPDATE...

13Z surface observations show the continued south-southeast
progression of a shallow cold front across South-Central Texas. The
baroclinic zone currently extends from near Giddings, south and west
into the San Antonio metro area, and due west before intersecting the
Rio Grande River just south of Del Rio. Surface-based convective
development has been limited immediately along the boundary, however,
radar trends have indicated an upward trend in elevated showers
immediately to the north of the analyzed frontal position. The
combination of southeasterly moisture transport up and over the
advancing front, as well as the onset of daytime heating, should
support increasing coverage of showers and eventual thunderstorms
through the near term. Latest mesoanalysis indicates minimal
convective inhibition and building instability east of US 281 and
south of I-10, which should support development and intensification
of activity the south of the front as well.

Further to the northwest, more robust convective activity is in
progress, particularly across portions of Val Verde and Edwards
Counties. Position well north of the surface front, this storms are
elevated in nature. Benefiting from shear provided by a 300 mb jet
streak in the near-vicinity, these cells have briefly pulsed up to
near severe levels over the last 90 minutes, and continue to be the
strongest storms in the area. Small hail ranging from pea to penny
size will be possible with these storms, and we continue to monitor
radar trends for signs of further intensification.

.UPDATE...
Issued at 508 AM CDT Mon Apr 25 2022

Recently updated temperature and dew point grids to reflect the
quicker progression of the front advancing into the Hill Country.
Additionally, have elected to adjust the PoP grids with the ongoing
lull in activity and the latest trends in the Convective allowing
model guidance. With PWATS at 150 to 175 percent of normal for this
time of year and frontal forcing, do still anticipate for several
rounds of showers and storms today along and behind the cold front.
Isolated strong to severe thunderstorms and locally heavy rainfall
remain possible, including the elevated thunderstorms across the
Southern edwards Plateau just north of Val Verde County.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 255 AM CDT Mon Apr 25 2022

A pre-frontal trough moved west to east across portions of the
region this evening into the overnight sparking some showers and
isolated thunderstorms. While farther northwest across the Edwards
Plateau into portions of the Hill Country, isolated to scattered
severe thunderstorms developed and continued into the overnight in
advance of the approaching cold front. Primary hazards with those
storms remain large hail and damaging winds. A severe thunderstorm
watch was expanded to include Real and Kerr Counties. This severe
thunderstorm watch remains in effect through 3 am. This activity as
it moves east-southeastward will be moving into a weaker shear
environment where storms will likely become less intense.

As the front continues to advance southward into and across South-
Central Texas this morning through the afternoon, additional shower
and thunderstorm activity will be expected where several clusters
and/or rounds will be possible. This activity will likely not be as
organized as the ongoing severe activity in the Edwards Plateau and
Hill Country given a weaker shear and lower instability environment.
However, some stronger cells could pulse up at times to where an
isolated severe storm or two could remain possible. Given this
potential, the latest day 1 convective outlook includes a marginal
risk across majority of South-Central Texas from Monday into Monday
night. Main hazards would be localized large hail and strong winds.
Locally heavy rain will be expected with stronger storms and any
clusters of storms across the region. Latest model guidance shows
rounds of showers and storms lingering through much of Monday night
and into Tuesday morning before gradually drying out from north to
south. Model output continues to remain on target for beneficial
rainfall totals across South-Central Texas with amounts on average
of between 1 to 2 inches of rain. Locally higher amounts exceeding 3
inches will be possible, especially with any training shower or
thunderstorm activity, especially if embedded within any larger
clusters of activity. Despite the ongoing drought conditions, cannot
rule out some minor flooding given heavier rainfall rates and/or
with those higher localized rainfall amounts. A marginal risk for
excessive rainfall from the WPC excessive rainfall outlook will be
maintained across the region.

Ahead of the front, expect for the warm and humid conditions to
maintain with light to modest east to southeasterly winds. However,
behind the front, a much cooler airmass will filter in the region
with moderate northeasterly breezes. This cooler airmass will also
be reinforced by rain-cooled air and cloudy conditions. Locations
will fall into the 60s and low 70s behind the front today while the
temperatures south of the front will reach into the 80s for this
afternoon. The cooler air behind the front will remain through the
rest of the short term with overnight lows tonight in the 50s and
60s while afternoon highs hold in the 60s and low 70s area wide on
Tuesday.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 255 AM CDT Mon Apr 25 2022

Chances of showers and isolated thunderstorms linger along the Rio
Grande/Winter Garden areas Tuesday night into Wednesday. Deeper
moisture exists there for activity to develop there or move into
that area from the Serranias del Burro of Mexico while a weak mid
level impulse moves overhead. Due to cloudiness and waning cold
advection from today's cold frontal passage, below normal
temperatures are expected.

Southerly winds return leading to a warming and moistening trend
Thursday into Friday. There may be a few patches of light rain or
drizzle in the early morning hours due to forcing by the low level
jet, as well as, showers and thunderstorms over the Serranias del
Burro of Mexico moving into our Rio Grande areas, however, chances
are currently too low to mention for either scenario. Temperatures
warm to above normal Thursday and Friday.

A surface boundary, possibly cold front is expected to approach our
area sometime this weekend, however, timing varies between the GFS
and ECMWF. For now, will go with the blended guidance. This brings
slight chances of showers and thunderstorms mainly for our eastern
areas by Sunday. Forecast soundings show a potential for isolated
strong to possibly severe storms. Above normal temperatures will
continue.

&&

.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Mon Apr 25 2022

Ceilings so far across the I-35 TAF Sites (KAUS, KSAT, KSSF) have
been holding tough with a mix of MVFR/VFR but conditions will soon
become solidly MVFR to near IFR at all sites beginning this morning
as a cold front moves across the region. Moderate northerly winds
will also develop behind this front. Expect forcing along the front
to help develop several rounds of showers and thunderstorms across
South-Central Texas from today through tonight. Best chances for
precipitation at the aerodromes will likely to occur from the mid-
morning hours onwards into the early evening. Coverage may become
more hit or miss beyond that time but lingering showers and storms
remain into the night and possible into Tuesday morning. Confidence
remains low regarding the placement and/or timing of convection
impacting the TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  57  70  57 /  80  70  20   0
Austin Bergstrom Intl Airport  72  56  70  56 /  80  70  20   0
New Braunfels Muni Airport     75  57  71  58 /  80  70  30   0
Burnet Muni Airport            66  54  69  55 /  80  50  10   0
Del Rio Intl Airport           73  59  70  63 /  80  70  30  20
Georgetown Muni Airport        68  55  71  54 /  90  60  10   0
Hondo Muni Airport             76  58  71  59 /  70  70  40  10
San Marcos Muni Airport        74  56  70  57 /  80  70  30   0
La Grange - Fayette Regional   79  61  72  60 /  90  70  30   0
San Antonio Intl Airport       75  58  69  59 /  70  70  30  10
Stinson Muni Airport           78  60  71  61 /  70  70  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Quigley
Long-Term...04
Aviation...Brady
Hazardous weather outlook, Apr 25, 3:06 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
306 AM CDT Mon Apr 25 2022

TXZ171>173-183>194-202>209-217>225-228-260815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
306 AM CDT Mon Apr 25 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated strong to severe thunderstorms are possible across the
majority of South-Central Texas for today through tonight. The
main hazards are large hail and damaging winds. Rainfall will be
heavy at times and could lead to ponding on roadways or minor
nuisance flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 25, 6:47 AM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
647 AM CDT Mon Apr 25 2022

TXZ183-251230-
Val Verde TX-
647 AM CDT Mon Apr 25 2022

...A strong thunderstorm will impact portions of northeastern Val
Verde County through 730 AM CDT...

At 647 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Juno, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Val
Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3029 10113 3029 10070 3023 10070 3007 10074
      3019 10116
TIME...MOT...LOC 1147Z 282DEG 17KT 3027 10106

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Apr 25, 7:33 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
733 AM CDT Mon Apr 25 2022

TXZ184-251315-
Edwards TX-
733 AM CDT Mon Apr 25 2022

...A strong thunderstorm will impact portions of northwestern Edwards
County through 815 AM CDT...

At 732 AM CDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Loma Alta, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
US-277 Near The Sutton-Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 10012 3009 10010 3010 10070 3029 10070
TIME...MOT...LOC 1232Z 267DEG 32KT 3020 10068

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BF
Special weather statement, Apr 25, 7:38 AM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
738 AM CDT Mon Apr 25 2022

TXZ183-251330-
Val Verde TX-
738 AM CDT Mon Apr 25 2022

...A strong thunderstorm will impact portions of central Val Verde
County through 830 AM CDT...

At 738 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Shumla, or 15 miles northwest of Comstock, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bakers Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2976 10132 2988 10143 3012 10128 2988 10102
TIME...MOT...LOC 1238Z 237DEG 15KT 2988 10130

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BF
Special weather statement, Apr 25, 8:27 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
827 AM CDT Mon Apr 25 2022

TXZ183-251415-
Val Verde TX-
827 AM CDT Mon Apr 25 2022

...A strong thunderstorm will impact portions of east central Val
Verde County through 915 AM CDT...

At 827 AM CDT, Doppler radar was tracking a strong thunderstorm near
Comstock, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Comstock, Pafford Crossing, Devils River State Nat Area Big Satan,
and Devils River State Nat Area Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2962 10112 2976 10127 2985 10124 3000 10105
      2972 10083
TIME...MOT...LOC 1327Z 237DEG 14KT 2974 10111

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 10:15 PM CDTSpecial Weather StatementEWXVal Verde45 min
Apr 24, 10:22 PM CDTSevere Thunderstorm WarningEWXVal Verde38 min
Apr 24, 10:59 PM CDTSevere Thunderstorm WarningEWXVal Verde46 min
Apr 24, 11:41 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde38 min
Apr 25, 12:21 AM CDTSpecial Weather StatementEWXVal Verde39 min
Apr 25, 12:34 AM CDTSpecial Weather StatementEWXVal Verde41 min
Apr 25, 12:48 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde42 min
Apr 25, 1:11 AM CDTSevere Thunderstorm WarningEWXEdwards, Kerr64 min
Apr 25, 1:28 AM CDTSpecial Weather StatementEWXEdwards47 min
Apr 25, 1:39 AM CDTSevere Thunderstorm WarningEWXEdwards66 min
Apr 25, 2:13 AM CDTSevere Thunderstorm WarningEWXGillespie, Kerr35 min
Apr 25, 6:47 AM CDTSpecial Weather StatementEWXVal Verde43 min
Apr 25, 7:33 AM CDTSpecial Weather StatementEWXEdwards42 min
Apr 25, 7:38 AM CDTSpecial Weather StatementEWXVal Verde52 min
Apr 25, 8:27 AM CDTSpecial Weather StatementEWXVal Verde48 min
Apr 25, 8:56 AM CDTSevere Thunderstorm WarningEWXVal Verde49 min
Apr 25, 9:20 AM CDTSevere Thunderstorm Warning Considerable damage threatEWXVal Verde55 min
Apr 25, 9:54 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Apr 25, 10:10 AM CDTSpecial Weather StatementEWXGillespie50 min
Apr 25, 10:43 AM CDTAreal Flood AdvisoryEWXTravis, Williamson4 hr
Apr 25, 11:26 AM CDTSpecial Weather StatementEWXKinney49 min
Apr 25, 12:59 PM CDTSpecial Weather StatementEWXFayette46 min
Apr 25, 1:14 PM CDTSpecial Weather StatementEWXVal Verde46 min
Apr 25, 2:59 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca3 hr
Apr 25, 3:41 PM CDTSpecial Weather StatementEWXDeWitt49 min
Apr 25, 5:06 PM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Apr 25, 5:46 PM CDTSpecial Weather StatementEWXEdwards44 min
Apr 25, 6:18 PM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.